Eruptive melanocytic nevi (EMN) are characterized by the sudden onset of numerous melanocytic nevi and have been traditionally described in the setting of immunosuppression. Selective BRAF inhibitors, such as vemurafenib cause multiple cutaneous adverse effects, including the formation of cutaneous squamous cell carcinoma, as well as EMN. We describe the first reported case, to our knowledge, of involution of BRAF inhibitor–induced EMN following the concomitant addition of a MEK inhibitor, cobimetinib.
A woman in her 20s with a history of metastatic melanoma developed EMN while receiving therapy with vemurafenib, a selective BRAF inhibitor. After disease progression, the patient was placed on a clinical trial that combined vemurafenib with a MEK inhibitor, cobimetinib. Within months, we noted clinical involution of many of her EMN. In addition, numerous preexisting nevi were noted to fade in color on the dual regimen. Over a year after initiating this combination therapy, most of the patient’s EMN were no longer clinically evident.
Conclusions and Relevance
Our case report describing the involution of EMN supports data from previous clinical trials indicating that combination BRAF and MEK inhibition may reduce cutaneous proliferative effects that arise on BRAF inhibitor monotherapy. Further studies are necessary to characterize the biological mechanisms underlying this phenomenon.